Pennsylvania, 2019

Tornado in Pennsylvania, May 29, 2019

May 29, 2019 · NWS CTP · 1 event in 1 county or zone

An EF0 tornado touched down near Whitneyville in Tioga County on the afternoon of May 29, 2019. The tornado produced maximum winds estimated near 75 mph along a path that was about 1 mile long, and a maximum path width of approximately 50 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF0 tornado touched down near Whitneyville in Tioga County on the afternoon of May 29, 2019. The tornado produced maximum winds estimated near 75 mph along a path that was about 1 mile long, and a maximum path width of approximately 50 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 29, 9:57 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 29, 9:57 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
1057 AM EDT Wed May 29 2019

.SYNOPSIS...
A wavy front over the state will waggle north and south through
the next few days. This will keep a chance of showers and
thunderstorms across the region into at least Thursday night.
The threat of severe weather and even some flooding is also a
daily concern. Friday looks like a dry day, but showers return
over the weekend.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1045 am update... It looks like we're in for another eventful
afternoon.

Rapid update satellite imagery this morning shows
mostly cloudy skies near and north of a weak stationary front,
draped across the northern tier of the Commonwealth. Meanwhile,
skies have been mainly clear south of the boundary, which should
allow ample heating to occur by early-mid afternoon. This will
translate into decent available buoyancy, with expected ML CAPE
values in the 1000-2000 j/kg range. The presence of the above
referenced front, along with the approach of a convectively
induced short-wave from the west, will allow convection to kick
off once again, coincident with maximum heating this afternoon.
Consensus from the CAM's suggests convection initiation between
1 and 3 pm for central PA.

As for the prospects for severe weather, the atmosphere is
decently sheared over a deep layer, but with the lower levels
are perhaps showing a bit less turning with height than
yesterday (expected 0-1 km SRH of 100-150 m2/s2). Also, the
orientation of the deep-layered shear vector vs. that of the
stationary front also suggests perhaps a quicker transition to
clusters/linear features than what we observed yesterday (when
we had numerous supercells). The threats for damaging winds and
large hail in the more robust updrafts, along with isolated
tornadoes, are certainly still prevalent. Given antecedent
conditions and the threat for more repeat development later
today, isolated flash flooding is also possible, and the Watch
for most of central PA will stay in tact.

We'll be monitoring convective trends closely in the next few
hours.

Previous discussion... Still bits of showers lingering in the
SE and a batch here in the central mtns at 6 AM. But, there does
appear to be a dry line moving down between CLE and PBZ. This
should help us have a little break for some of the morning
hours.

Latest guidance pushes the thunder through a little faster than
earlier expectations. This would be a good signal for less
flooding potential. However, I will only add a quicker
end/southward sag to the precip, and keep QPF similar for now.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Convection should be rolling thru the srn half of the area at
the beginning of the short term. The threat for heavy rain
remains, with the soundings very wet. Much of the forcing from
the main short wave will be gone by 06Z. So, this should be a
good time to drop the flood watch. Mins could be in the 50s in
the north, but muggy 60s elsewhere.

Thursday could hold more severe weather, with a MRGL risk for
svr wx and SLGT-MRGL risk for excessive rainfall over central
PA. We will have a day to hone in on the extent and possible
severity, but the timing of everything looks similar to the last
few days. MCS in the Midwest overnight, forcing here during the
daylight hrs. Maxes will probably be a little cooler than today
as the heights will fall a little and 8H temps 2-3C cooler on
the whole.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
We should get a short break in the train of storms on Friday as
a more-significant trough swings thru and dry air moves in
behind the cold front associated with the upper trough.

Precip chances begin to pick up again either Sat or Sunday
depending on your flavor of guidance as the next wave drops
down across the Great Lakes, sharpening the trough.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Weak showers continue to move through the Southeast and NW
corners of central PA this morning. MVFR cigs at BFD and IPT
with IFR cigs at DUJ and FIG. Overall VFR cigs and vsbys will
dominate through the morning hours. This will allow for a brief
improvement for the day Wednesday.
 However, another round of widespread showers and thunderstorms
is expected with storms focused along and south along I 80.
Expect periods of MVFR to IFR cigs and vsby restrictions in
-TSRA, though giving variance of timing have left out TEMPO
 groups in TAFS. Best chance for thunder will be after 18Z
 lingering possibly until 06Z.

.Outlook...

Thu...AM low cigs possible W Mtns. Scattered PM TSRA impacts
possible.

Fri-Sat...No sig wx expected.

Sun...Scattered TSRA impacts with cold frontal passage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ010>012-017>019-
024>028-033-034-045-046-049>053-056>059-063-066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Jurewicz/Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin
AVIATION...Jung/Ceru
Hazardous weather outlook, May 29, 2:36 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
336 AM EDT Wed May 29 2019

PAZ004>006-037-041-042-300745-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
336 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today, mainly
after Noon. An isolated weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail are
possible on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>028-033-034-045-046-049>053-056>059-063-066-
300745-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Lancaster-
336 AM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable today, mainly
after noon and before midnight. A few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail are
possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-036-064-065-300745-
Fulton-Franklin-Adams-York-
336 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable today, mainly
between late afternoon and midnight. A few tornadoes are also
possible.

Some of these thunderstorms may produce heavy rain, and could also
lead to isolated areas of minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail are
possible on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 29, 12:47 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             TYRONE                  40.68N  78.25W
05/29/2019  E1.00 INCH       BLAIR              PA   SOCIAL MEDIA

&&

EVENT NUMBER CTP1901373

TRAVIS
Special weather statement, May 29, 12:47 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Wed May 29 2019

PAZ037-291830-
Tioga PA-
147 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 230
PM EDT...

At 146 PM EDT, Doppler radar indicated a strong thunderstorm near
Gaines, moving east at 40 mph.

winds in excess of 50 mph and Pea size hail are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Blossburg, Gaines, Covington, Arnot,
Keeneyville, Ogdensburg, Leonard Harrison State Park, Liberty and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4184 7690 4159 7688 4158 7691 4155 7697
      4155 7715 4173 7761 4183 7761 4193 7729
TIME...MOT...LOC 1746Z 283DEG 38KT 4179 7741

RXR
Special weather statement, May 29, 12:47 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Wed May 29 2019

PAZ046-049-051>053-291830-
Columbia PA-Southern Lycoming PA-Union PA-Northumberland PA-
Montour PA-
147 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...COLUMBIA...AND UNION COUNTIES UNTIL 230 PM
EDT...

At 147 PM EDT, Doppler radar indicated a strong thunderstorm over
Allenwood, moving east at 35 mph.

winds in excess of 40 mph and Penny size hail are possible.

This strong thunderstorm will be near...
  Allenwood and New Columbia around 150 PM EDT.
  Milton, Delaware Run and Montgomery around 155 PM EDT.
  Muncy around 200 PM EDT.
  Hughesville around 205 PM EDT.
  Exchange around 210 PM EDT.
  Lairdsville around 215 PM EDT.

Other locations impacted by this storm include Turbotville,
Millville, McEwensville, Washingtonville and South Williamsport.

LAT...LON 4104 7703 4122 7703 4126 7649 4099 7649
TIME...MOT...LOC 1747Z 270DEG 28KT 4113 7693

Jurewicz
Special weather statement, May 29, 12:56 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
156 PM EDT Wed May 29 2019

PAZ058-291830-
Schuylkill PA-
156 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...

At 155 PM EDT, Doppler radar indicated a strong thunderstorm over
Friedensburg, moving east at 50 mph.

winds in excess of 40 mph and Penny size hail are possible.

Locations impacted include...
Pottsville, Schuylkill Haven, Orwigsburg, Friedensburg, Renningers,
McKeansburg, Snyders, Lake Wynonah, Cressona, Auburn, Deer Lake, Port
Clinton, New Ringgold, Summit Station, Landingville, Mount Carbon and
Penn State Schuylkill.

LAT...LON 4070 7581 4064 7598 4057 7602 4058 7604
      4057 7605 4058 7607 4057 7608 4056 7612
      4053 7617 4052 7629 4066 7631 4075 7578
      4073 7576
TIME...MOT...LOC 1755Z 262DEG 42KT 4059 7620

Jung
Local storm report, May 29, 1:04 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND DMG     KANE                    41.66N  78.81W
05/29/2019                   MCKEAN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1901374

TRAVIS
Special weather statement, May 29, 1:04 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
204 PM EDT Wed May 29 2019

PAZ024-291830-
Cambria PA-
204 PM EDT Wed May 29 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL 230
PM EDT...

At 204 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Carrolltown to Westmont. Movement was east
at 35 mph.

wind gusts up to 50 mph and Nickel size hail are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Northern Cambria, Geistown, Southmont, Patton, Cresson, Gallitzin,
Vinco, Loretto, Hastings, Dale, East Conemaugh, Salix-Beauty Line
Park and Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4041 7897 4066 7883 4073 7847 4072 7835
      4065 7840 4064 7844 4060 7844 4054 7848
      4051 7854 4037 7856 4035 7861 4031 7864
      4024 7866 4024 7886 4028 7893 4029 7906
TIME...MOT...LOC 1804Z 261DEG 28KT 4059 7879 4033 7895

RXR

The radar

The Binghamton radar (KBGM), 110 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Tioga

When
May 29, 1:07 PM EST to 1:08 PM EST
Where
Tioga County, 1.79 mi E of Whitneyville to 2.84 mi E of Whitneyville
Rating
EF0
Path length
1.05 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.770, -77.185

A National Weather Service storm survey confirmed an EF0 tornado near Whitneyville in Tioga County Pennsylvania on May 29, 2019.

Significant damage to trees, a barn, and a trampoline was observed along North Elk Run Road (Route 660).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818641.